Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 17, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 28, 2018, 3:39 PM CDT for 5 counties in Kansas. It took effect at Apr 29, 2018, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2018, 3:39 PM CDT (20:39 UTC)
- In effect from
- Apr 29, 2018, 12:00 PM CDT
- Expired
- Apr 29, 2018, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745 WWUS73 KICT 282039 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 339 PM CDT Sat Apr 28 2018 KSZ032-033-047-048-050-291045- /O.NEW.KICT.WI.Y.0017.180429T1700Z-180430T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 339 PM CDT Sat Apr 28 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT SUNDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from noon to 8 PM CDT Sunday. * Winds...around 30 mph with gusts up to 45 mph. * Timing...Sunday afternoon and early evening. * Impacts...Driving maybe difficult, especially for high profile vehicles on Interstate 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
4 follow-up statements
332 WWUS73 KICT 290410 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1110 PM CDT Sat Apr 28 2018 KSZ032-033-047-048-050-291815- /O.CON.KICT.WI.Y.0017.180429T1700Z-180430T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 1110 PM CDT Sat Apr 28 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT SUNDAY... * Winds...South 25 to 30 mph with gusts up to 45 mph. * Timing...Sunday afternoon and early evening. * Impacts...Driving maybe difficult, especially for high profile vehicles on Interstate 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ketcham
663 WWUS73 KICT 290854 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 354 AM CDT Sun Apr 29 2018 KSZ032-033-047-048-050-292300- /O.NEW.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/ /O.CON.KICT.WI.Y.0017.180429T1700Z-180430T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 354 AM CDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 10 AM Monday to 1 AM CDT Tuesday. * Winds...On Sunday, south 25 to 30mph with gusts up to 45mph. On Monday, south 25 to 35 mph with gusts near 45 mph or slightly higher possible. * Timing...Sunday afternoon and early evening, and again Monday morning through Monday night. * Impacts...Driving maybe difficult, especially for high profile vehicles on Interstate 70. Loose items may blow if unsecured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ049-051>053-067>070-082-083-292300- /O.NEW.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 354 AM CDT Sun Apr 29 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 10 AM Monday to 1 AM CDT Tuesday. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...Monday morning through Monday night. * Impacts...Driving maybe difficult, especially for high profile vehicles on Interstate 70. Loose items may blow if unsecured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Vaughan
455 WWUS73 KICT 292026 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 326 PM CDT Sun Apr 29 2018 KSZ032-033-047-048-050-301030- /O.CON.KICT.WI.Y.0017.000000T0000Z-180430T0100Z/ /O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 326 PM CDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...early this evening, and again Monday. * Impacts...Driving maybe difficult, especially for high profile vehicles on Interstate 70. Be sure to secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ049-051>053-067>070-082-083-301030- /O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 326 PM CDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...Monday morning through Monday night. * Impacts...Driving maybe difficult, especially for high profile vehicles on east west roads such as Interstate 70 and Highway 400. Be sure to secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
208 WWUS73 KICT 300101 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 801 PM CDT Sun Apr 29 2018 KSZ032-033-047-048-050-301515- /O.EXP.KICT.WI.Y.0017.000000T0000Z-180430T0100Z/ /O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 801 PM CDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY... ...WIND ADVISORY HAS EXPIRED FOR THIS EVENING... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...Monday morning and Monday afternoon. * Impacts...Driving maybe difficult, especially for high profile vehicles on Interstate 70. Be sure to secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ049-051>053-067>070-082-083-301515- /O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 801 PM CDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY... * Winds...South 20 to 30 mph with gusts up to 40 mph. * Timing...Monday morning through Monday night. * Impacts...Driving maybe difficult, especially for high profile vehicles on east west roads such as Interstate 70 and Highway 400. Be sure to secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ketcham
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 2:53 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 28, 2:53 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 253 PM CDT Sat Apr 28 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 253 PM CDT Sat Apr 28 2018 Water vapor imagery shows the upper low coming on shore over the Pacific NW with upper ridging about to move out of the Rockies and into the high Plains. At the surface, a cold front extends from northern AR into far sw KS. Models have remained consistent the last several days in lifting a piece of energy out of the Desert Southwest and into the central Plains late tonight into Sun morning. As this occurs, decent mid level theta-e advection sets up along and northeast of a tight mid level baroclinic zone. While it's not out of the question to see some iso thunder with this activity over central KS, not expecting anything strong or severe. Return flow will start to get going on Sun as lee troughing continues to deepen with south winds expected to be even stronger on Mon. Will run with a wind advisory Sun afternoon for a few central KS counties with another wind advisory eventually needed Mon for a much larger area. One upper impulse will be lifting over western Nebraska on Mon night while a much more robust piece of energy will be approaching the southern CA coast. Strong return flow will keep strong moisture advection in place across the Plains and by Tue afternoon, a dryline will extend from west-central KS down into western OK. Meanwhile, a cold front will extend through eastern Nebraska into central KS. With lack of large scale forcing, will likely take an area of enhanced convergence along of the boundaries to get a storm to develop late Tue afternoon/Tue evening. At this time, feel the best surface convergence will be near the triple point over central KS. So while not expecting widespread severe storms Tue, can't rule out a few storms. Will be plenty of instability and shear to get supercells along both the dryline and synoptic front. .LONG TERM...(Wednesday through Saturday) Issued at 253 PM CDT Sat Apr 28 2018 Stronger mid/upper flow will move out across the southern/central Plains for Wed as the main upper impulse slides over the Desert Southwest. Meanwhile, low level moisture will continue to pump into the region with mid 60 dewpoints a good bet by Wed afternoon. Once again, expecting a triple point to be located somewhere over west-central KS by Wed afternoon with the dryline extending into western OK. Currently expecting more widespread storms along the dryline/warm front Wed due to less capping, better large scale forcing and richer low level moisture. 0-6km shear will be in the 50 to 60kt range with CAPE in the 2500-3000J/kg range. Low level shear isn't that impressive until surface flow starts to back closer to sunset as low level jet increases. Deep layer shear looks to be normal to the dryline which should keep anything that develops along it fairly isolated which should minimize storm interaction and increase tornado potential, especially toward evening. Also seems to be some model agreement now that much of eastern KS will be in play for severe storms Thu afternoon and evening as the front appears slower to push east. Of course, much of that will be dictated by how Wed evening storms modify the environment, but think it's at least worth a mention at this point. So we could be looking at a 3 day severe weather event across the Plains. Cold front will push well south of the area for Fri and Sat as high pressure settles over the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1225 PM CDT Sat Apr 28 2018 There are a couple of highlights for the next 24 hours: thunderstorms, wind shear and winds. The impacted areas would be central Kansas (KRSL, KGBD and KSLN). Vicinity thunderstorms were brought in around 6Z. Timing may need to be adjusted forward (later) in time depending on the movement of the wave. The window of time could be until near 12Z. Coverage appears to be best represented in vicinity wording. Models are suggesting wind shear for KGBD and KRSL for a few hours overnight. Thus this was inserted for this issuance. Winds will pick up on Sunday with an approaching system. The next issuance may include even stronger speeds and respective gusts in the afternoon for all but possibly KCNU. KICT and KCNU are anticipated to stay out of most of the activity and will remain VFR. && .FIRE WEATHER... Issued at 253 PM CDT Sat Apr 28 2018 Fire danger concerns will return to the area Sun and especially Mon. South winds will be on the increase for Sun and especially Mon. For Sun, we are looking at south/southeast winds sustained around 30 mph with gusts to 40 mph for areas generally west of I-135. For Mon, we should see widespread south winds in the 30-35 mph range with gusts 40-45 mph. This will elevate the grassland fire danger into the very high category for areas west of I-135 Sun afternoon and for most of the area Mon afternoon. Grasses starting to green up and higher RH values will keep the grassland fire danger from getting into the extreme category. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 77 60 / 0 10 10 0 Hutchinson 74 50 77 60 / 0 20 10 0 Newton 71 49 76 59 / 0 10 10 0 ElDorado 72 49 76 59 / 0 10 10 0 Winfield-KWLD 75 51 77 59 / 0 10 0 0 Russell 73 50 80 61 / 0 30 10 10 Great Bend 73 51 81 60 / 0 20 10 10 Salina 72 50 79 61 / 0 20 20 10 McPherson 72 50 77 60 / 0 20 20 0 Coffeyville 73 48 75 57 / 0 10 0 0 Chanute 70 46 73 56 / 0 10 10 0 Iola 69 45 73 56 / 0 10 10 0 Parsons-KPPF 72 47 75 57 / 0 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM to 8 PM CDT Sunday for KSZ032-033-047- 048-050. && SHORT TERM...RBL LONG TERM...RBL AVIATION...VJP FIRE WEATHER...RBL
Hazardous weather outlook, Apr 28, 5:28 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 528 AM CDT Sat Apr 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 528 AM CDT Sat Apr 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very high grassland fire danger is likely in central and south central Kansas during the afternoon hours on Sunday. All of the area can expect very high grassland fire danger on Monday, with central and south central Kansas keeping very high fire danger on Tuesday. Isolated severe storms will be possible across the area on Tuesday. Severe storms are expected to be more widespread on Wednesday for most of the area. Some severe storms may linger into Thursday, particularly for south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.